Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
647754 tn?1270040511

A Lot of Meds

I was diagnosed with Bi-Polar, Major Depression, Panic Attacks, and Paranoia several years ago. I am on alot of meds right now. I am on Depakote 500mg x 2 @bedtime, Gabapentin 100 mg x 2 capsules 3 times a day, Lunesta 3mg for sleep @ night, Clonazepam 0.5mg 3 x a day, Lexapro 20mg x 2 @ bedtime, and Budeprion 150mg every am. I went to my Psychiatrist yesterday and because I stay depressed she was going to take me off the Lexapro but did not. She did not take me off of it but did say if I come back next month as depressed she was going to take me off of it because she did not think it was helping. She did mention putting back on an anti-depressant in place of it. Therefore, I am confused on all this. Just wondering if anyone has a comment on all this. I have tried alot of meds. If anyone could help I would certainly appreciate it. God Bless.... Pam
26 Responses
585414 tn?1288944902
It would depend on what you have tried. You are on two mood stabilizers. Gabapentin and Depakoate. Have you tried Lamictal? I found that to be effective without any side effects of concern except for the 1 in 1,000 chance of a rare rash (Stephen's Johnson Syndrome) that can be monitored for. Neither appear to be treating the depressive aspect of the bipolar from what you say so you are two anti-depressents Lexapro and Budeprion. Its normal to give adjunct mood stabilizers or an adjunct anti-depressent but 4 medications for that is quite a lot and they still don't seem be helping as much as they could. Klonopin is safe for anxiety as long you don't build up a tolerance to it. I take it as well. Lunesta can be taken every day for sleep without being addictive. However, what is the reason for insomnia? Are the medications activating? Or was it the bipolar itself?
   I would make one strong suggestion though. Have your psychiatrist refer you to a mood disorders specialist. You could still see your psychiatrist but the specialist in knowing everything that is available as a mood stabilizer, including experimental medications that are approved but used off label would be better able to find something that could work without such extreme poly-pharmacy. For a good website on mood disorders look up "Depression Central" (covers bipolar as well) and this site has a complete list of all medications currently in use as mood stabilizers and is medically and clinically accurate and up to date
http://www.psycheducation.org/depression/meds/moodstabilizers.htm
  With the help of my psychopharmocologist I was able to find a mood stabilizer I could tolerate that was effective as well but it took a lot of trial and error but there were many that a clinician in standard practice might not have been familiar and some are very effective just not among the first to use or still experimental but approved for other uses and can be used off label. A good mood disorders specialist or psychopharmocologist would know more though.
Avatar universal
I have to agree with Advocate, have you tried Lamactil? Now it is slow going at first due to the possibility of the rash, but if you slowly titrate (up) the drug, it's fantastic. I was told it's now a first line drug - I've been on all the SSRI's minus Prozac, and none have worked and some including the SNRI's have caused serious hypomania, phobias and anxiety.  Lamactil I think works better then any AD, I"m a human guinea pig and very much impressed with it.

I'm on a few drugs, Lamactil 200mgs @ night(depression)t, Seroqual (for anxiety/mania) 50mgs morning, afternoon and 200mgs @ night, Lithium 300mgs @ dinner (mania/depression), Trazadone 200mgs @ night for insomnia and mid sleep anxiety, as well 1mg of Ativan as needed. I have to put my meds in little cases or I would forget which drug I took because I have so many! oy vey!

If you're pdoc doesn't seem to be well equipped, like the previous person said, a Mood Disorder Clinic is awesome for us BP folks and/or psychopharmacologists though I'm told they are very rare, your best bet is the Clinic.  

I even asked about ECT, but I was told this really was for BP1's who can't have their BP controlled at all by the drugs and therapy. It's much safer then it used to be. Cogntive therapy is really important to help you conquer this as well, because negative thought then goes to negative behaviour. You are your best advocate don't forget that!
647754 tn?1270040511
I have tried Lamital and developed the rash you were referring to. Therefore, was taken off it. I have been tried on several AD with my mood stablizers. In the past, I have tried Budeprion and it did not seem to help. My Psychiatrist decided to try me on it again. I guess because nothing seems to be helping. Over the years I have tried to commit suicide 8 or 9 times.
647754 tn?1270040511
I have tried Lamital and developed the rash you are referring to. Therefore, I was taken off it. Also, you mentioned you were on Lithium. I have tried that and had to be taken to the ER because I got so I could not walk and had no use of my legs. I was taken off it even though my Psychiatrist had been having my levels drawn. I have been tried on all the medications you are on plus alot more. I was at one time doing the ECT you were referring to and it did not help. I have a Therapist. I feel as though I am a helpless case.
647754 tn?1270040511
I can figure out why my Psychiatrist would put me back on Budeprion when I plainly told her it had not helped me in the past. She was not my Psychiatrist at this time. Also, the last time I went to see her she talked about increasing my dosage and taking me off the Lexapro. I do not understand this.
585414 tn?1288944902
I thought that Stephen's Johnsons syndrome as an effect of Lamictal was a statistical rarity. That's unfortunate. As for ECT, it is done in a safer manner but can cause short term memory loss and in a certain percentage of people there is some long term memory loss. They are now studying a procedure trans cranial magnetic stimulation. Before recovery, I almost considered it but the procedure is still experimental and they haven't figured out exactly which area of the brain to target (at least at the time I almost signed up for the study in 2003) but it does not appear to have the impact on the brain in the negative manner that ECT does and when FDA approved might someday replace it.
  However, as I posted for anyone not responding to the standard mood stabilizers there are a large number of medications that are FDA approved but used off label. Psychiatrists will make a referral to a mood disorders specialist if warranted and they would know of these treatments if a person has been unable to tolerate existing medications.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.